Community Health Organizations Unite to Combat Deadly Opioids

Hospitalizations and Deaths Possibly Tied to Street Drugs Distributed in Georgia

 

Area healthcare providers are uniting to alert the central Georgia region of a cluster of opioid overdoses that have occurred within the past 48 hours.

 

The Georgia Department of Public Health (DPH) and Georgia Poison Control - along with area health systems including Coliseum Medical Centers, Coliseum Northside Hospital, Houston Healthcare and Navicent Health - have become aware of a dangerous, potentially lethal substance contained in street drugs surfacing in central and south Georgia. Multiple patients have been hospitalized and there are reports of deaths that may be associated with the drugs. Confirmation is pending. 

 

The overdoses have been reported over a 48-hour period in Bibb and Houston Counties, as well as Albany. The drugs may be sold on the street. Patients reportedly purchased yellow pills alleged to be Percocet, an opioid pain medication. The substance has not yet been identified but it is extremely potent and has required massive doses of naloxone (Narcan) to counteract its effects. According to DPH, testing is being done to identify the pills and the ingredients.

 

As this situation develops, area health systems would like to remind the public of the following:

 

·         It is never safe to purchase street drugs, including those sold as prescription pills.

·         It is never safe to ingest or inject a substance if not under a physician’s care.

·         Parents and guardians should take measures to protect their children. Know who your children are with, know where they will be, know what they will be doing.

·         When under the influence of substance, it is impossible to know the ramifications or health effects of that substance on your body.

·         If you suspect you have taken or if you believe someone else has used one of these pills CALL 911 IMMEDIATELY.  

 

First responders say patients are unconscious or unresponsive and have difficulty breathing or have stopped breathing. Many patients need to be placed on ventilators.

 

Opioid overdose is a very dangerous condition that can result in permanent physical and mental damage or even death if medical treatment is not administered right away.

 

Additional information from DPH may be obtained at 1-866-PUB-HLTH or dph.georgia.gov.